Jump to content

Statins---------Afraid to try new drug-Zocor


Guest Julia59
 Share

Recommended Posts

Guest Julia59

Hi Folks----I hope you are all having a good day----and future days to come.

Please forgive the sissy----but i'm afraid to try the new statin drug prescribed.

My Doc prescribed Zorcor due to HDL being too low----27----- B)

That is really low. The good news is my LDL went down from 135 to 126---and the Triglicerides went down 50 points but still a little high at 210. But the bad news is the HDL went down too------------ B)

I do everything i'm supposed to do---watch my weight, lower the carbs and never eat trans fats. My total calorie intake is pretty low, but I have a sweet tooth. Even so----I never eat a lot of sweets at once, and limit the total intake of that as well.

Because the HDL is low low, she felt it necessary to start me on statins.

Your supposed to take them at night before bed. This is because your body makes the cholesterol at night when you sleep. I just found this out by the pharmacist.

I'm afraid to take it before bed as this is when i'm at my worst physically/hyper adrengic----which I don't gather being a good time to try a new drug. However, i'm guessing the type of side affects of this type of drug would have nothing to do with my ANS/POTS/tachycardia issues. I have read about the side affects, and the main thing to watch out for was myopathy of the muscles.

Julie :0)

Link to comment
Share on other sites

Julia, honestly, I think you may be over-reacting. By not taking the medication, you are keeping yourself in a much higer risk group for heart problems, complicated by your low activity level. Teri's taken nearly every statin out there, and really has had no problems except for once, she got calf cramps and they switched her to a different brand. Also, statins lower your risk levels for other serious problems like stroke.

Hope you don't take what I'm saying the wrong way. I just think this particular group of meds has a very long, very well established safety record.

Nina

Link to comment
Share on other sites

Julie,

I am all for taking a medication if it's absolutely necessary, but I also look at other non-pharmaceutical ways of treating the problem first. Yes, you are at greater risk of heart problems when your HDL is that low. It sounds like you eat pretty well, but I've posted a link here that offers an array of tips on how to raise your cholesterol without medication. I've also offered a link that talks about the dangers of statin drugs. If you decide to take the Zocor, I would highly recommend talking to your doctor about supplementing CoQ10, as statins can deplete your body of this vital nutrient and can actually increase your risk of heart failure and other side effects. I am not saying any of this to scare you. Obviously you should do what you feel is best for you. There are plenty of people that take statins without side effects.

http://www.mercola.com/2004/jul/21/statin_drugs.htm

http://heartdisease.about.com/cs/cholesterol/a/raiseHDL.htm

http://heartdisease.about.com/cs/cholester.../raiseHDL_2.htm

This is an excerpt from the third link...

What about drugs for raising HDL cholesterol?

Drug therapy for raising HDL cholesterol levels has, so far, been less successful than for reducing LDL cholesterol. Statins, in particular, are often quite poor at increasing HDL levels. And while some newer statins do reliably increase HDL, these drugs might not be optimal for people whose LDL cholesterol and total cholesterol levels are normal in the face of low HDL cholesterol levels. Of the drugs used to treat cholesterol, niacin appears to be the most effective at raising HDL levels. Niacin is one of the B vitamins. The amount of niacin needed for increasing HDL levels are so high, however, that it is classified as a drug when used for this purpose, and should be taken only under a doctor's supervision.

Now that HDL levels are attracting more and more attention, several drug companies are attempting to develop new drugs aimed specifically at increasing HDL.

I feel that the more we learn know about our health and the therapies available to us, the better choices we can make. B)

Gena

Link to comment
Share on other sites

Guest Julia59

Thanks for the Info----Nina, no i'm not taking it the wrong way.

I know i'm over-reacting................ B) My HDL has always had trouble climbing up there. The highest ever recorded HDL was 35 since I started having my cholesterol checked. The lowest was 25..........

My endocrinologist was not that concerned about the HDL---he placed more emphasis on the tryclicerides. Mt total cholesterol is 195. Considering my hashemoto's thyroid disease, and genitics---thats pretty good. I just have trouble with the HDL, because i'm not nearly as active as I used to be.

But in reality, even when I was walking 5 miles three to four times a week---it was about the same. People with thyroid disease are at more risk for high cholesterol levels. Even though I have a lot of fatigue issues, i'm always one to be moving. I just need to make a point to try to get my heart rate up a bit for longer periods of time. My exercise tolerance is really bad. I'm going to have to find a pool somewhere that has a lower temp. I can't take the overly warm pools, because when I get out I nearly collapse as the gravity seems extreme and my heart gets all wacked out.

Nina, I seem to have a twisted perception on what I fear---and taking new drugs in one of them. I don't fear needles, dental work without lidocaine, ect.

I have a long history of adverse reactions to medications since childhood. I was not able to tolerate meds they used in those days for ADD/ADHD. Teachers did NOT work with students back then----60s-70s, so basically I was robbed from using my full potential because of poor tolerance to the meds, and the ignorance of the teachers at the time. As I grew older and was better able to control my impulses, I went back to get my GED----and later took college classes. It was not until then that I realized my potential-----then POTS came along. I had a son at home still, a full time job and school. I had to quit school------- B)

I even had an adverse reaction to sleeping pills---THEY ACTUALLY KEPT ME AWAKE! I struggle each day with the unreasonable fear of trying news meds. It's a huge source of anxiety for me. So much so, that I never know if it's the anxiety from worring about a reaction, or a true adverse reaction. The percodan they gave me when my son was born turned me into a monster. They broke my tail bone with the forceps so I couldn't walk without something for pain. I only took it while I was in the hospital. After I went home I stopped taking it. I healed very quickly anyway....... Both my Dad and I have very poor tolerance to pain meds. My Dad almost went into shock when he was given Morphine after being wounded in Korea. My mom tolerates everything.

This post is way too long----so I will go. I am not offended at all---I know my fear is unreasonable to a degree, but on the other hand, my history with meds has been rough............

Julie :0)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...